Missouri, 2016

Strong Wind in Missouri, April 10, 2016

April 10, 2016 · NWS PAH · 6 events in 6 counties and zones

Strong south winds gusted to around 45 mph across much of southeast Missouri, mainly along and southeast of a line from Poplar Bluff to Cape Girardeau. The strong winds occurred over flat, open farmland of the Mississippi River delta.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds gusted to around 45 mph across much of southeast Missouri, mainly along and southeast of a line from Poplar Bluff to Cape Girardeau. The strong winds occurred over flat, open farmland of the Mississippi River delta. The freshly plowed farm fields became sources of widespread blowing dust, which reduced visibility to three or four miles over a widespread area. Peak wind gusts were measured to 46 mph at the Poplar Bluff and Cape Girardeau airports. A trained spotter estimated peak winds to 45 mph near Bernie in Stoddard County. The strong winds occurred ahead of a cold front that trailed southwest from a low pressure center. The low deepened as it moved from the central Plains northeast into the Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 11:34 AM CST, 26 minutes earlier.

Area forecast discussion, Apr 10, 11:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1234 PM CDT SUN APR 10 2016

.UPDATE...
Issued at 1228 PM CDT Sun Apr 10 2016

For aviation section only.

UPDATE Issued at 634 AM CDT Sun Apr 10 2016

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 323 AM CDT Sun Apr 10 2016

Above average confidence in the short term due to model consistency.

As high pressure slides off to the east of the region today, short
wave energy will push a warm front associated with a system over the
plains eastward across the area. As a result, precipitation chances
will increase from the west through most of the day, then taper off
from the south by late afternoon as we get deeper into the warm
sector along with decreasing deep layer moisture and the passage of
the short wave. Thunderstorm chances will be slim today due to
minimal instability.

Tonight precipitation chances will increase from the northwest as
the aforementioned system sags slowly southeast into the northern
sections of our CWA. Precipitation will be widespread on Monday as
the system moves slowly across our CWA. Thunderstorms are possible
area wide on Monday with lightning and locally heavy rainfall being
the primary threats.

Precipitation chances will be rather slow to end Monday night,
especially over the southeast sections due to short wave energy
inducing a wave on the front causing moisture, precipitation, etc to
hang up and linger over the area. Thunderstorm activity Monday night
should be limited to the Lakes and southern Pennyrile region of
western Kentucky.

Tuesday and Tuesday night should be precipitation free as the front
will have moved south and east of the region and high pressure
overspreads the area.

Temperatures start off the period above normal, then slowly cool to
below normal by the end of the period.

.LONG TERM...(Wednesday through Saturday)
Issued at 323 AM CDT Sun Apr 10 2016

The PAH forecast area will be under a split flow pattern aloft
initially. Given this pattern, the medium range models have been
somewhat consistent in forming a southern stream mid level low
somewhere east of the Rockies during the extended forecast period,
but the position and intensity of this feature and its surface
reflection has been inconsistent in the model solutions.

Some current model solutions (namely the GEM) suggest that the
aforementioned mid level low may wrap up just enough over the
Tennessee Valley to possibly generate a shower or two near the
Tennessee state line Thursday night or Friday, but the other models
are now dry. A small chance of pcpn was left in the far southern
Pennyrile region of Kentucky.

The GFS/ECMWF ensemble means are in good agreement all the way
through Day 7 that a blocking pattern (trof west/ridge midsection/
trof east) will eventually set up across the CONUS. This pattern
should be conducive to holding off any pcpn beyond Friday for our
region, though there was some measurable pcpn in the initialization
blend.

Overall, expect a mostly clear and dry extended forecast, with
perhaps some somewhat increased cloud cover and low level moisture
later in the week. An effort was made to make the gridded forecast
of clouds/temps/dewpoints consistent with a drier overall scenario.
Appropriately, surface winds are forecast to keep a dominant
(and drier) easterly component through Day 7.

&&

.AVIATION...
Issued at 1228 PM CDT Sun Apr 10 2016

As a warm front moves across the region today, VFR cigs and sct
shra will be possible. Shra should not reduce vsbys blo 6sm. Late
in the period, aft 12z Mon, the approach of a cold front will
likely lead to low MVFR cigs. Gusty south to southwest winds will
increase to around 15 knots with gusts 24-28 knots.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
AVIATION...GM
Hazardous weather outlook, Apr 10, 2:44 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT SUN APR 10 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 AM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER MUCH
OF THE OUTLOOK AREA. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE
THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED AREA WIDE ON MONDAY...THEN DEPARTING
FROM THE NORTHWEST MONDAY NIGHT. LOCALLY HEAVY RAINFALL AND
LIGHTNING WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Butler

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Butler forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Cape Girardeau forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Mississippi forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
New Madrid forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Scott forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Stoddard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625959, 625960, 625961, 625962, 625963, 625964.